I have been interested in the herb Ashwagandha for a long time. I am a 42-year-old woman, slightly overweight, moderately active and have anxiety, depression, and fatigue. I took Ashwagandha for a month when I was off Prozac and it seemed to help with my anxiety. When I upped my dose, I started getting bad stomach pain, got worried, and stopped. I have heard that those taking SSRIs and Benzodiazepines, like I am, should not take Ashwagandha. That it can cause serotonin syndrome and/or make a Benzodiazepine user sleepy. I have also heard it can ramp up the body's immune response. That worries me a bit too as I am super sensitive. The more I am taking anything, whether it be vitamins, fish oil, etc, the worse I feel. I went to a naturopathic doctor who prescribed me a lot of supplements and I think my body tried to detox too fast or something because it caused me to get sick and shaky. She did not understand why. I just know that too much of anything can overwhelm my system. Your advice is much appreciated. I did a saliva test a few years ago that showed high cortisol in the evening and night.
Welcome to icliniq.com.
As you mentioned, Ashwagandha has health benefits, especially in anxiety. If the herb root is available in raw powder form, then it could be 1 g or 1.5 g. If it is in the extract form, then the therapeutic dose must be 200 to 300 mg. More than that, it is going to cause gastric irritation, that leads to stomach pain in your case. So, the powder or extract in the therapeutic dosage could be consumed along with a cup of milk or honey and warm water to reduce gastric irritation. Honey is safer in gastritis than milk.
The herb has been proven to interact with many other drugs, the interaction with SSRI (selective serotonin reuptake inhibitor) or Benzodiazepines are not proven scientifically. The news available in this regard in social media are not authentic. So, the herb can be combined with SSRI or Benzodiazepines.
It is true that the herb boosts the immunity. But, no scientific research has proven it as a threaten herb in super sensitive patients. Much preclinical basic research has proven that this herb boosts the essential T- immunity cells and will not affect the sensitized immune cells. This is called as an immunomodulatory effect. This herb is popular for having immunomodulatory effect. In your case, this herb will not aggravate the immune sensitivity. So, you can continue to take Ashwagandha herb with honey and warm water or milk.
For more information consult a naturopathy specialist online --> https://www.icliniq.com/ask-a-doctor-online/naturopathy-specialist
Was this answer helpful?|
Article Overview: Depression is among the top five causes of morbidity in today’s world. It remains largely undiagnosed and underreported because of a lack of adequate knowledge, both among the patients as well as the physicians. It is majorly characterized by the presence of a continuous sad mood, anhedonia, and easy fatiguability along with a host of secondary symptoms, which aid in quantifying the severity of the depressive disorder. So, it is the need of the hour that awareness is raised among the masses regarding this illness that is soon poised to be the number one cause of morbidity. Read Article
Depression has been recorded in the annals of history since time immemorial, but never has it assumed so much significance as it has in today’s world. With the advent of technology today, the human society is evolving by leaps and bounds with every passing day. As the saying goes that every co... Read Article
Query: Hi doctor, I am suffering from depression, anxiety, and OCD. I have tried triglycerides and SSRI, but they do not seem to work. I also have BP and diabetes. I am currently on cardiac medicines as I have undergone angioplasty twice. Please suggest me the treatment for depression. Read Full »
Query: Hi doctor, Earlier in my life I had the problem of over-masturbation. This was related to my mental depression as well. However, I have recovered from the habit of over-masturbation. But, still I masturbate once in four days. This causes fatigue, back pain and leg pain. Can I use supplements such as... Read Full »
Ask your health query to a doctor online?Ask a Naturopathy Specialist Now